Nebraska, 2015

Hail in Nebraska, June 24, 2015

June 24, 2015 · NWS LBF · 4 events in 1 county or zone

Isolated severe thunderstorms developed across Sheridan and northwest Cherry counties during the early morning hours and produced hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed across Sheridan and northwest Cherry counties during the early morning hours and produced hail up to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 24, 1:28 AM MST, 2 minutes earlier.

Area forecast discussion, Jun 24, 1:28 AM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 AM CDT WED JUN 24 2015

.SYNOPSIS...

AT 08Z...A STATIONARY FRONT EXTENDED ACROSS NRN KS INTO NERN CO AND
SRN WYOMING. SURFACE HIGH PRESSURE WAS CENTERED OVER THE MIDDLE
MISSISSIPPI VALLEY. A DISTURBANCE WAS MOVING THROUGH NERN WY AND WRN
SD WITH A ASSOCIATED AREA OF THUNDERSTORMS PRIMARILY BETWEEN
GILLETTE AND WESTON EAST THROUGH RAPID CITY. ANOTHER AREA OF
ELEVATED SHOWERS AND THUNDERSTORMS WAS FROM CNTRL INTO EAST CENTRAL
NEBRASKA INTO CNTRL IA. TEMPERATURES IN WRN NEBR RANGE FROM THE
UPPER 50S TO LOWER 60S.

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM CDT WED JUN 24 2015

TODAY...UPPER FLOW TO BE ZONAL TO SLIGHTLY NORTHWEST ACROSS THE
CNTRL/NRN PLAINS. DUE TO ELEVATED INSTABILITY...ELEVATED STORMS TO
LINGER THIS MORNING ACROSS THE NORTH AND EAST OF VTN THROUGH BBW.
CURRENT CLUSTER OF STORMS MOVING INTO THE BLACK HILLS FCST TO WEAK
AND MOVE EAST SOUTH EAST INTO FAR NRN NEBR AS WELL THIS MORNING.
DRY CONDITIONS FCST THIS AFTERNOON...WITH THE FRONT ATTEMPTING TO
LIFT INTO SOUTHERN NEBR. THIS WILL HELP TO PUSH HIGHS TO NEAR 90
IN FAR SRN ZONES...WHILE READING IN THE LOWER 80S NRN NEBR. THE
NAM AND 03Z SREF INDICATED LIKELIHOOD OF STRATUS DEVELOPING IN THE
NEXT FEW HOURS INTO SWRN NEBR AND THE SRN PNHDL. STRATUS SHOULD
EXPAND NORTHWARD THROUGH MID MORNING AND SCATTER OUT BY NOONTIME.
THIS SHOULD NOT HAVE MUCH AFFECT ON HIGH TEMPERATURES...JUST
HOLDING BACK HOURLY TEMPERATURES THROUGH LATE MORNING.
THUNDERSTORMS TO DEVELOP IN ERN WY AND COLORADO LATE THIS
AFTERNOON.

TONIGHT...THUNDERSTORMS IN ERN WYOMING FCST TO MOVE ACROSS THE PNHDLE
THIS EVENING AND POSSIBLY INTO THE WRN HALF OF NCTRL NEBR OVERNIGHT.
A FEW STRONG TO SEVERE STORMS POSSIBLE OVER THE ERN PNHDL INTO
CHERRY COUNTY. THE MODELS DO NOT SUPPORT A FURTHER EASTWARD
DEVELOPMENT OVERNIGHT WITH MOST AREAS TO REMAIN DRY. LOWS TO RANGE
FROM 60 TO 65.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 330 AM CDT WED JUN 24 2015

PREDOMINATELY NORTHWEST FLOW WILL BRING A SERIES OF DISTURBANCES
SOUTHEAST WHERE OVERNIGHT THURSDAY TO EARLY MORNING FRIDAY WITH CONVECTION
POSSIBLE. ON FRIDAY THE UPPER RIDGE OUT WEST STRENGTHENS AND
BUILDS EAST WHERE MODELS IN GOOD AGREEMENT FOR DRIER
CONDITIONS...FEWER CLOUDS AND A WARMING TREND THROUGH TUESDAY. TEMPS
THURSDAY RANGING FROM THE LOWER 80S AND WARMING INTO THE MID 90S
BY TUESDAY. OVERNIGHT LOWS MAINLY IN THE 50S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1123 PM CDT TUE JUN 23 2015

THE SREF...NAM AND GFS CONTINUE TO INDICATE MVFR/IFR IN STRATUS
06Z-15Z TONIGHT/WEDNESDAY MORNING SOUTH OF HIGHWAY 20 AND CENTERED
NEAR INTERSTATE 80. THE 21Z SREF SHOWS THE POTENTIAL FOR LIFR CIGS
IN SOME AREAS. THERE IS ALSO THE POTENTIAL FOR ISOLATED TO
SCATTERED TSTM COVERAGE ACROSS THE SANDHILLS OVERNIGHT. SHOWERS
HAVE DEVELOPED BETWEEN MULLEN AND ALLIANCE WHICH ARE EXPECTED TO
DRIFT NORTH AND PERHAPS BECOME THUNDERSTORMS. VFR IS EXPECTED ALL
AREAS 16Z WEDNESDAY THROUGH 06Z WEDNESDAY EVENING. ISOLATED
THUNDERSTORMS ARE POSSIBLE NORTH OF NEBRASKA HIGHWAY 2
WEDNESDAY/EVENING.

&&

.HYDROLOGY...
ISSUED AT 330 AM CDT WED JUN 24 2015

CURRENT FLOOD WARNINGS FOR PORTIONS OF THE PLATTE...SOUTH
PLATTE...AND NORTH PLATTE RIVER SYSTEMS REMAIN IN PLACE. RIVER
LEVELS CONTINUE TO SLOWLY FALL ALONG THE SOUTH PLATTE AND PLATTE
RIVER SYSTEMS. WHILE ROSCOE AND BRADY WILL CONTINUE TO REMAIN ABOVE
FLOOD STAGE FOR AT LEAST THE NEXT FEW DAYS...THE STAGE AT NORTH
PLATTE IS BELOW FLOOD STAGE AT 12.60 FEET. AT THIS LOCATION...A
FLOOD ADVISORY WILL CONTINUE. RIVER LEVELS ALONG THE NORTH PLATTE
RIVER UPSTREAM OF LAKE MCCONAUGHY ARE ELEVATED ABOVE ACTION STAGE AT
LISCO WHILE REMAINING ABOVE MINOR FLOOD STAGE AT LEWELLEN THROUGH
THIS WEEKEND.

WITH A LACK OF ORGANIZED OR REPEATED RAINFALL EVENTS THIS WEEK
...RIVER LEVELS SHOULD CONTINUE TO SLOWLY FALL THROUGH THE WEEK.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ROBERG
LONG TERM...KECK
AVIATION...ROBERG
HYDROLOGY...ROBERG
Hazardous weather outlook, Jun 23, 1:20 PM MST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT TUE JUN 23 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-242030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
320 PM CDT TUE JUN 23 2015 /220 PM MDT TUE JUN 23 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

FLOODING WILL CONTINUE ALONG THE SOUTH PLATTE AND PLATTE
RIVERS...AS WELL AS THE NORTH PLATTE RIVER UPSTREAM OF LAKE
MCCONAUGHY. SEE THE LATEST RIVER FLOOD STATEMENTS FOR MORE
INFORMATION.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE THROUGH WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS EVENING
AND OVERNIGHT. A STRONG TO SEVERE THUNDERSTORM WITH LARGE HAIL
WILL BE POSSIBLE...GENERALLY IN THE EASTERN PANHANDLE AND WESTERN
SANDHILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY
NIGHT. A FEW STORMS WILL BE SEVERE NORTH OF INTERSTATE 80 ON
WEDNESDAY NIGHT...AND WEST OF A LINE FROM NORTH PLATTE TO
VALENTINE ON THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MARTIN

In the hours before

Special weather statement, Jun 24, 1:12 AM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 AM CDT WED JUN 24 2015

NEZ004-240900-
SHERIDAN NE-
212 AM MDT WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 300 AM MDT...

AT 211 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF HAY SPRINGS...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAY SPRINGS...
  RUSHVILLE...
  CLINTON...
  INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD...
  METCALF STATE WILDLIFE MANAGEMENT AREA...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
  INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
  WHITE CLAY...
  MOUNT MARIA...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 100.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ROBERG

The radar

The Rapid City radar (KUDX), 143 km away, was scanning. The volume nearest the first event began at 08:32 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sheridan

When
June 24, 1:30 AM MST
Where
Sheridan County, 12.16 mi NNW of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.840, -102.780

Hail, Sheridan

When
June 24, 1:35 AM MST
Where
Sheridan County, 6.22 mi N of Gordon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.890, -102.200

Hail, Sheridan

When
June 24, 2:35 AM MST
Where
Sheridan County, 6.22 mi N of Gordon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.890, -102.200

Hail, Sheridan

When
June 24, 2:51 AM MST
Where
Sheridan County, 6 mi NE of Gordon
Measured
1.75 in hail
Reported by
Public
Coordinates
42.861, -102.116

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575578, 575577, 575579, 575580.